Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 23, 2015, 11:25 PM CDT for Lyon County, Kansas. It took effect at May 24, 2015, 9:22 AM CDT. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2015, 11:25 PM CDT (04:25 UTC)
- In effect from
- May 24, 2015, 9:22 AM CDT
- Expired
- May 25, 2015, 8:03 PM CDT
- In force
- 35 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neosho River at Emporia (EPRK1).
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 19.5 ft
- Major stage
- 30.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 23, 7:59 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 23, 7:59 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 759 PM CDT Sat May 23 2015 ...Update to aviation forecast discussion... .UPDATE... Issued at 713 PM CDT SAT MAY 23 2015 Short term trends and some of the latest model runs show back edge of precipitation likely staying out of north central KS for awhile, so have decreased POPs in that area. Thunder will also be most likely isolated, and mostly concentrated in the far east. There will be a sustained period of at least moderate rain in the east, mainly east of a line from Herington to Manhattan to Marysville. Precipitation efficiency is high, and rainfall rates up to an inch an hour have been observed from some of the heavier cores. Another shortwave appears to be enhancing convection in west TX and that could come up later tonight with another bout of moderate to heavy rain. && .SHORT TERM...(This Evening through Sunday) Issued at 357 PM CDT SAT MAY 23 2015 Flooding concerns remain front and center for the next 36 hours. Although mesoscale influences will dictate who receives the greatest amounts of rainfall it still appears that areas roughly along and southeast of a Emporia to Topeka line will see widespread 2 to 4 inches with locally higher amounts possible tonight through Sunday as moisture transport is maximized tonight throughout the area within a environment characterized by PWATs of 1.5 to 1.75". 850mb winds of 40-50kts will be rather uniform across the region with no obvious signs of a boundary at this time however there are signals that a weak wave/meso element across OK could enhance convection and rainfall rates along/east of the turnpike tonight. The more obvious waves will arrive Sunday which should act to back winds and support another round of heavy rains across the eastern third of the area or roughly along and east of highway 75. MUCAPE is fcst to remain modest AOB 500j/kg tonight however given warm rain process and moisture transport rain will still be locally heavy with training expected. Have expanded the flood watch area to include Geary, Riley, Pottawatomie and Nemaha counties given ongoing convection and continued trend of short range models to shift axis of heavy rains a bit further NW. .LONG TERM...(Sunday Night through Saturday) Issued at 357 PM CDT SAT MAY 23 2015 Have increased precip chances/amounts somewhat Sunday evening with somewhat slower trend of ECMWF and GFS Ensembles, though at this point amounts look low, but by this time small amounts could keep flooding going and keeping the Watch through Sunday night. Differences in the handling of the stronger/larger scale upper waves continue in the latest models. The strongest feature still remains well south of the area as it rotates northeast, with more spread in the weaker wave passing through Nebraska Memorial Day and Monday night. Better both lower and upper level forcing appears to stay to the northwest, but in the weak overall flow and mean trough axis in place, will keep chance PoPs going. Instability continues to look rather impressive by mid afternoon with modest shear, giving rise to at least some severe weather potential if storms can form. Precip chances continue for much of the remainder of the week continues. A weak surface trough sags in from the northwest for at least small thunder chances again Tuesday afternoon and evening. Though likely weak, isentropic upglide develops behind the boundary Wednesday into Wednesday night before the next slow moving longwave trough approaches from the west. Moisture turn to the west keeps chances going Thursday night with trough nearing and some potential for a front to sag in around Friday night. Have the highest chances in the latter periods with better overall forcing. Overall weak flow should keep severe weather potential climatologically low, and if repeated convection does occur the main focus could again be flooding. && .AVIATION...(For the 00Z TAFs through 00Z Sunday Evening) Issued at 713 PM CDT SAT MAY 23 2015 Periods of rain, occasionally moderate to heavy will continue at TOP and FOE throughout the night. This should keep things in the MVFR range with IFR visibilities in heavier rain. At MHK, precip should be lighter for the most part and it will likely be VFR until low-level stratus comes in later tonight. MHK could also have gusty east winds on the west side of precip area. On Sunday, there may be a break late morning to mid afternoon before another chance of rain and thunderstorms come in later in the day. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Monday morning FOR KSZ011-012-022>024- 026-036>040-054>056-058-059. && UPDATE...GDP SHORT TERM...Omitt LONG TERM...65 AVIATION...GDP
Hazardous weather outlook, May 23, 4:15 PM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT SAT MAY 23 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-242115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 415 PM CDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE RATHER PERSISTENT AND PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL. THE HEAVIEST RAIN IS EXPECTED TO BE ALONG AND EAST OF A LINE FROM HERINGTON TO MANHATTAN TO SENECA...AND A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLOODING CONTINUES THROUGH SUNDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE FORECAST TO BE COMMON...WITH LOCALLY HIGHER AMOUNTS OVER 5 INCHES POSSIBLE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING OF MEMORIAL DAY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 23, 9:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD 1 S OSAGE CITY 38.62N 95.83W
05/23/2015 OSAGE KS PUBLIC
WATER RUNNING OVER THE SPILLWAY OF THE OSAGE CITY
RESERVOIR IS RUNNING ACROSS SOUTH 4TH STREET. VERIFIED
VIA SOCIAL MEDIA PHOTO.
&&
BARJENBRUCHLocal storm report, May 23, 10:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD AMERICUS 38.51N 96.26W
05/23/2015 LYON KS LAW ENFORCEMENT
FLASH FLOODING ONGOING ACROSS ALL OF LYON COUNTY. 15
ROADS CURRENTLY IMPASSIBLE. A CREEK IN AMERICUS FLOODED
SEVERAL STREETS IN TOWN.
&&
BARJENBRUCHLocal storm report, May 23, 10:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLASH FLOOD OSAGE CITY 38.63N 95.83W
05/23/2015 OSAGE KS LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED THROUGHOUT OSAGE COUNTY.
&&
BARJENBRUCHLocal storm report, May 23, 10:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD BURLINGTON 38.19N 95.74W
05/23/2015 COFFEY KS LAW ENFORCEMENT
FLOODING ONGOING IN COFFEY COUNTY WITH ROADS CLOSED IN
BURLINGTON...INCLUDING 16TH AND ANGUS WHERE WATER WAS
RUNNING OVER THE ROAD.
&&
BARJENBRUCHLocal storm report, May 23, 10:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD KINCAID 38.08N 95.15W
05/23/2015 ANDERSON KS LAW ENFORCEMENT
HIGHWAY 59 CLOSED AT THE RAILROAD TRACKS IN KINCAID.
&&
BARJENBRUCHLocal storm report, May 23, 11:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN BURDICK 38.56N 96.85W
05/23/2015 M3.50 INCH MORRIS KS TRAINED SPOTTER
RAINFALL TOTAL AS OF 11PM. DONE RAINING FOR NOW.
1100 PM HEAVY RAIN 5 SE OVERBROOK 38.73N 95.49W
05/23/2015 M2.98 INCH FRANKLIN KS CO-OP OBSERVER
RAINFALL TOTAL AS OF 11 PM. STILL RAINING.
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 55 min |
| May 23, 7:22 PM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 83 min |
| May 23, 8:17 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie | 43 min |
| May 23, 8:30 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 6 hr |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 10 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Franklin | 3 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 56 hr |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Lyon | 8 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Franklin | 4 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Lyon, Osage | 41 hr |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Osage | 28 hr |
| May 23, 9:14 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee, Wabaunsee | 4 hr |
| May 23, 9:16 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 119 min |
| May 23, 10:29 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
| May 23, 10:57 PM CDT | River Flood Warning | TOP | Franklin, Osage | 64 hr |
| May 24, 12:45 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| May 24, 2:06 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 6 hr |
| May 24, 4:01 AM CDT | River Flood Warning | TOP | Wabaunsee | 15 hr |
| May 24, 9:29 AM CDT | River Flood Warning | TOP | Coffey | 25 hr |
| May 24, 10:44 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 6 hr |
| May 24, 4:45 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 6 hr |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.